Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 8, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Apr 21, 2004, 5:24 PM EDT for Lapeer County, Michigan. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2004, 5:24 PM EDT (21:24 UTC)
- Expired
- Apr 21, 2004, 6:30 PM EDT
- In force
- 66 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Lapeer County, MI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 998 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
785 WUUS53 KDTX 212124 SVRDTX MIC087-212230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 523 PM EDT WED APR 21 2004 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAPEER COUNTY IN SOUTHEAST MICHIGAN * UNTIL 630 PM EDT * AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH IN DIAMETER HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF NORTH BRANCH...OR ABOUT OVER LAPEER...AND MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NORTH BRANCH BY 533 PM EDT TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 4316 8340 4300 8326 4311 8299 4331 8319 $$ BGM / BT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:55 PM EDT, 2 hours 29 minutes earlier.
Area forecast discussion, Apr 21, 2:55 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 255 PM EDT WED APR 21 2004 .DISCUSSION... CONVECTION HAS INCREASE IN FAR SOUTHEAST CWA...ON INTO NRN IN/OH THE PAST FEW HOURS. WILL HAVE TO MONITOR TRENDS TO DECIDE JUST NOW TO WORD THE LATE AFTN/EARLY EVENING. WILL LIKELY HAVE SCT SHRAS AND STORMS IN ADVANCE OF COLD FRONT...AND PERHAPS A STORM OR TWO WITH ACTUAL COLD FROPA AT AND BEYOND 00Z. CELLS HAVE BEHAVED WELL SO FAR...WITH LITTLE MORE THAN GARDEN VARIETY GUSTY WINDS AND HEAVY DOWNPOURS. WOULD NOT BE SURPRISED AT ALL TO SEE A FEW WARNINGS FLY WITH STRONG WIND FIELD IN PLACE...AND AT LEAST MODEST INSTABILITY DUE TO A FAIR AMOUNT OF SUNSHINE THIS AFTN. BIG MINUS HAS BEEN THE MEAGER LLVL MOISTURE TO THIS POINT. THIS WILL IMPROVE JUST A BIT... AS WEDGE OF 60F DWPTS SLIP INTO PARTS OF CWA FROM FAR SW LOWER MI AND NRN IN. NO MAIN BIG CHANGES TO THE FORECAST TODAY. BEYOND THIS EVENING... REALLY ONLY FOCUSING ON A COUPLE OF PRECIP EVENTS...ONE THU NIGHT INTO FRIDAY MORNING...AND THE OTHER IN THE SATURDAY NIGHT/SUNDAY TIMEFRAME. ETA NOW SOMEWHAT ON BOARD WITH GFS WITH NORTHERN EXTENT OF PRECIP FOR THE FIRST WX MAKER. GFS CONTINUES TO HAVE FEEDBACK PROBLEMS...AND BLOWS UP QPF BOMB WELL NORTH...COVERING ALL OF CWA BEFORE IT ENDS 18Z FRIDAY. AM MUCH MORE COMFORTABLE WITH THE ETA DEPICTION...KEEPING FRONT/SFC WAVE BASICALLY SOUTH OF THE AREA... WITH SRN 1/2 OF CWA ON TARGET FOR THE NRN EDGE OF PRECIP SHIELD WITH THIS SYSTEM. WILL ADJUST GOING FCST AND EXTEND POPS INTO FRI AM...AND BRING THEM FURTHER NORTH INTO CWA...SAY TO I-69 OR SO. WEEKEND SYSTEM...THE REMNANTS OF STRONG UPPER STORM NOW DROPPING SOUTHEAST OUT OF THE PAC NW...SEEMS LIKE A PRETTY GOOD BET AS WELL. IN THIS CASE...HOWEVER...THE DETAILS ARE FAR MORE ELUSIVE...OR HAVE BEEN OVER THE PAST SEVERAL DAYS ANYWAY. SEEMS MODELS HAVE NARROWED THEIR SEARCH TO EITHER SAT NIGHT OR SUN (OR BOTH) FOR THE MOST PART. WILL KEEP THE ONGOING CHC OF SHRAS/TSRAS IN PLACE. SUPPORT IS SEEN PRETTY MUCH ACROSS THE BOARD FOR THIS SYS...WHICH LIFTS NORTHEAST INTO THE WRN LAKES AS A FAIRLY POTENT SHORTWAVE. SEASONABLY COOL TEMPERATURES APPEAR TO BE THE RULE FOR MUCH OF THE NEXT WEEK...AS COLD FRONT THAT PASSES THRU THIS EVENING WILL HAVE TROUBLE RETURNING NORTH THRU CWA AS IT MORE OR LESS STALLS IN THE OH/TN VALLEY AREA. WITH A PREDOMINANT EAST FLOW...INFLUENCE OF THE COLD LAKE WATERS WILL ALSO BE MAXIMIZED...ESP THU-SAT. PRETTY GOOD COLD SHOT THEN TAKES OVER EARLY NEXT WEEK. BY IN LARGE...ONLY MADE SMALL ADJUSTMENTS OF 1 OR 2 DEGREES. && .DTX WATCHES/WARNINGS/ADVISORIES...NONE. && GURNEY EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, Apr 21, 1:37 PM EDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 137 PM EDT WED APR 21 2004 MIZ047>049-053>055-060>063-068>070-075-076-082-083-221100- BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE- OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE- 137 PM EDT WED APR 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. SOME OF THESE STORMS MAY BE SEVERE...CAPABLE OF PRODUCING WIND GUSTS TO 70 MPH AND HAIL TO ONE INCH IN DIAMETER. THUNDERSTORM MOVEMENT WILL BE TO THE EAST AT 40 MPH. A COLD FRONT OVER WISCONSIN AND ILLINOIS WILL MOVE INTO LOWER MICHIGAN LATE THIS AFTERNOON. THIS FRONT WILL INTERACT WITH AN UNSTABLE AIRMASS OVER SOUTHEAST MICHIGAN...LEADING TO SCATTERED THUNDERSTORMS AND THE POTENTIAL FOR SEVERE WEATHER. THE BEST CHANCE FOR THUNDERSTORMS IS BETWEEN 1 PM AND 5 PM FROM METRO DETROIT TO THE SAGINAW VALLEY...AND BETWEEN 3 PM AND 7 PM ACROSS THE THUMB. .DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT THROUGH SUNDAY AS AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES INTO THE GREAT LAKES REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND INTO THE EVENING. BRAVENDER
In the hours before
Local storm report, Apr 21, 4:50 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
450 PM EDT WED APR 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 2 NW CHELSEA 42.33N 84.05W
04/21/2004 0.75 INCH WASHTENAW MI EMERGENCY MNGR
&&
BRAVENDERThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 12:04 AM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 41 min |
| Apr 21, 12:22 AM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 38 min |
| Apr 21, 4:08 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 52 min |
| Apr 21, 4:19 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 56 min |
| Apr 21, 4:40 PM EDT | Severe Thunderstorm Warning | DTX | Genesee | 65 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.